Question: A young male with duodenal ulcer disease was found to be colonized with Helicobacter pylori on endoscopic biopsy. Eradication was attempted with triple therapy: omeprazole 20 mg BID + amoxicillin 1 g BID + clarithromycin 500 mg BID for a total of 14 days. Five days after completing therapy, the patient presented with dark urine, pale stools and jaundice. What is the most likely explanation for this man’s jaundice?
A. clarithromycin hepatotoxicity
B. amoxicillin hepatotoxicity
C. omeprazole hepatotoxicity
D. not likely drug related because all drugs were stopped
Answer: The timing of this drug reaction is classic, as it has occurred within the first three weeks of drug initiation. Although the causes of jaundice are many, a drug intake history (particularly antibiotics) is crucial.
Of the medications that make up the typical triple regimen for H. pylori eradication, amoxicillin is the most likely explanation for cholestatic jaundice. Amoxicillin is one of the medications that has a toxic hepatocellular (ie. AST, ALT) profile as well.
The appropriate management of this patient should also center on ruling out other common causes of jaundice, including ductal obstruction and hemolysis. Once you’re comfortable with drug toxicity as the etiology, you must ensure that the patient never again is prescribed amoxicillin; a second exposure could lead to worse cholestasis and acute liver failure.
Remember, H. pylori occasionally requires additional treatment protocols if it is still detected in the stool (antigen) or breath (hydrogen release) after treatment. Note, it will usually be detected in the blood (antigen) even after successful eradication.